Neisseria meningitidis plated on blood agar

Question.

An 84-year-old man being treated for pneumonia on a general medical ward develops profuse diarrhoea. He has been treated with broad spectrum intravenous antibiotics for 6 days. The F1 examines him and finds his clinical exam to be unremarkable apart from a slightly raised temperature compared to the last few days. His blood results show that the WCC has markedly increased, it had been decreasing earlier in the admission. What is the SINGLE most important diagnosis to consider in this scenario?

        1. Worsening pneumonia due to broad spectrum antibiotic use
        2. Clostridium difficle infection
        3. Viral gastroenteritis
        4. Ischaemic colitis
        5. Diverticulitis

    Answer.

    2. Clostridium difficle infection 

     
    Explanation.

    Difficle is an antibiotic-associated diarrhoea and can occur with anyone on antibiotics but the classic affected person is usually an elderly hospitalized patient. The WCC is usually markedly raised. Apart from diarrhoea, other symptoms and signs are more vague and include abdominal pain and fever. The diarrhoea usually has a distinctive foul smell!